Minnesota, 2009

Winter Storm in Minnesota, March 9 to 11, 2009

March 9 to 11, 2009 · NWS DLH · 14 events in 14 counties and zones

A quick moving but potent low pressure system brought heavy snow to northeastern Minnesota on the 10th. A lengthy period of pre-storm snow fell across the Borderland on the 9th, due to a stalled frontal boundary.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A quick moving but potent low pressure system brought heavy snow to northeastern Minnesota on the 10th. A lengthy period of pre-storm snow fell across the Borderland on the 9th, due to a stalled frontal boundary. The heaviest snow fell between Kabetogama and International Falls, where 15 to 19 inches fell in the two day period. The main storm system brought 6 to 10 inches of snow across northeast Minnesota, although 4 inches of snow or less fell across Pine County, where mixed precipitation was noted. Gusty winds of 25 to 35 mph caused some blowing and drifting of the snow, with the highest wind gusts recorded near Lake Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 9, 3:24 AM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Mar 9, 3:24 AM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
424 AM CDT MON MAR 9 2009

...MAJOR STORM STILL ON THE WAY...

...HIGH IMPACT TO NORTHLAND...

...WINTER STORM AND/OR BLIZZARD WARNING WILL BE ISSUED LATER
TODAY...

.DISCUSSION...DEEP LAYER SOUTHWEST MID LVL FLOW IS COVERING THE
REGION EARLY THIS MORNING. 120KT 30H JET CORE RUNS FROM NRN
WYOMING INTO NWRN MN WITH CWA ON SOUTH SIDE OF AXIS. AT LOW
LEVELS...A SFC BDRY...INDICATED CLEARLY IN 92H THETAE FIELD AND
SFC PRESS TROUGH...STRETCHES FROM WRN ONTARIO INTO NE SDAK. LARGE
AREA OF STRATUS CONTINUES ACROSS MOST OF CWA AS COOLING OCCURS IN
SFC/85H LAYER WHILE UPPER JET TRANSLATES MOISTURE ALOFT.

TODAY...EXPECT SNOW TO INCREASE ACROSS NWRN CWA IN AREA OF 85/7OH
FRONTOGENESIS. AMNTS OF 3 TO 5 INCHES POSSIBLE WITH THIS FORCING
BEFORE RIGHT ENTRANCE REGION OF UPPER JET SHIFTS NORTHEAST AND
SYNOPTIC ASCENT WEAKENS. SNOW WILL CONTINUE BUT OF A LIGHTER
NATURE. ELSEWHERE MAINLY A CLOUD FILLED DAY EXCEPT SE CWA WHERE
SOME SUNSHINE IS POSSIBLE.

TONIGHT...RELATIVE RIDGING IN MID LVL FLOW DEVELOPS AHEAD OF
AMPLIFYING MID LVL TROF OVER NRN ROCKIES. LIGHT SNOW POSSIBLE
ACROSS NWRN CWA WITH MINOR ACCUMULATION. POPTYP ISSUES EMERGE
UNFORTUNATELY ACROSS REMAINDER OF CWA AS MID LAYER DRYING WITH
RIDGE ALOFT WIPES OUT ICE NUCLEATION LAYER. FZDZ LIKELY IF
ANYTHING AS DRY AIR CAPS LOW LEVEL MOISTURE WITHIN A LIMITED
FORCING REGIME.

TUESDAY...SYNOPTIC SCALE CHANGES BEGIN TO UNFOLD AS MID LVL TROF
MOVES INTO UPPER MS VALLEY. EXPECT AREA OF INCREASING DIVERGENCE
ALOFT TO OVERSPREAD MOST OF CWA AS DAY UNFOLDS. INITIALLY BEST
FORCING IS PROVIDED BY THERMAL LIFT...FRNTGSIS...OVER WRN CWA.
THIS AREA OF FRONTOGENESIS WILL BE MAXIMIZED ALONG A BRD LAKES
TOWARDS THE RANGE VICINITY BY MIDDAY...THEN SLOWLY PUSHING EAST BY
0Z WED. SHOULD SEE 1 TO 2HR RATES AT TIMES WITHIN FORCING AREA.
WINDS SHOULD INCREASE DRAMATICALLY ALONG HEAD OF LAKE DURING
AFTERNOON WITH SUSTAINED 25/35KT MID AFTERNOON INTO EVENING...MUCH
HIGHER GUSTS. SUSPECT THAT SOME SIGNIFICANT ICE MAY BUILD UP ALONG
LAKE FRONT GIVEN MAGNITUDE OF BROKEN ICE ON LAKE AND PROLONGED NE
FETCH TOWARDS TWIN PORTS. BRUNT OF STORM SHOULD OCCUR OVER
ARROWHEAD/TWIN PORTS VICINITY LATE TUESDAY INTO TUESDAY NIGHT.

.TUESDAY NIGHT THROUGH SATURDAY...

THE WINTER STORM SHIFTS NORTHEAST ON TUESDAY NIGHT INTO
WEDNESDAY...AS THE MAIN UPPER LEVEL LOW MOVES THROUGH THE REGION.
THE HEAVIEST AXIS OF SNOW SHIFTS TO THE ARROWHEAD...AS THE SURFACE
LOW MOVES NORTHEAST THROUGH GREEN BAY...AND THE SLOPED FGEN
SIGNATURE SUGGESTS THIS AREA WILL BE VERY HEAVY SNOW...THOUGH NOT AS
LONG LASTING AS SEEN FARTHER WEST ON TUESDAY. WINDS REALLY PICK UP
ACROSS THE CWA OVERNIGHT TUESDAY INTO WEDNESDAY...AND HAVE
MENTIONED AREAS OF BLOWING AND DRIFTING SNOW...DESPITE LINGERING
LOW STRATUS.

THE SYSTEM THEN DEPARTS WEDNESDAY NIGHT ALLOWING HIGH PRESSURE TO
BUILD IN. SOME LINGERING LAKE EFFECT SNOW SHOWERS ARE POSSIBLE WITH
VERY STRONG COLD ADVECTION...THOUGH WINDS BACK FAIRLY SIGNIFICANTLY ON
WEDNESDAY. A COLD NIGHT IS IN STORE ON WEDNESDAY NIGHT...THOUGH
WINDS WILL NOT GO CALM WITH THE CORE OF THE HIGH PRESSURE PASSING TO
THE SOUTH. LINGERING CLOUD COVER IN THE NORTH WILL PREVENT TEMPS
FROM PLUMMETING TOO LOW...DESPITE GOOD COLD AIR ADVECTION.

THE HIGH THEN REMAINS ANCHORED TO THE SOUTH THROUGH SATURDAY. THE
GFS ATTEMPTS TO BRING IN SOME LIGHT SNOW SHOWERS THURSDAY NIGHT INTO
FRIDAY...THE ECMWF AND CANADIAN ARE DRY...KEEPING PRECIP NORTH OF
THE INTERNATIONAL BORDER WHERE THE MAIN FORCING LOOKS TO BE.  HAVE
KEPT A DRY FORECAST FOR NOW WITH THE HIGH IN PLACE. RETURN FLOW WILL
ALLOW TEMPS TO REBOUND...ESPECIALLY ON FRIDAY AND SATURDAY.

&&

.AVIATION...LOW STRATUS NEAR KHYR WILL LIFT...AS A LOW STRATOCUMULUS
DECK PUSHES IN FROM THE WEST. MVFR CEILINGS AND VISIBILITIES ARE
EXPECTED IN THE NORTHWEST PORTION OF THE REGION...INCLUDING
KINL...AND KHIB...WITH LOW VFR/HIGH MVFR FURTHER EAST. SNOW SHOWERS
ARE MOST LIKELY AT KINL...AND ARE EXPECTED MAINLY AT KINL AFTER
12Z...SHIFTING TO ALONG A LINE FROM KBRD TO HIB AFTER 18Z...BUT
LOWER CONFIDENCE HERE. CEILINGS WILL THEN GRADUALLY LOWER FROM WEST
TO EAST ACROSS THE REMAINDER OF THE REGION AFTER 18Z
MONDAY...BECOMING PREVAILING MVFR...AND THEN IFR AT MOST SITES
BETWEEN 0Z AND 6Z TUESDAY...AHEAD OF THE UPCOMING MAJOR WINTER STORM.

&&

POINT TEMPS/POPS...
DLH  30  20  25   0 /  20  60 100 100
INL  32   7  18  -9 /  80  50 100 100
BRD  36  18  24  -1 /  30  60 100 100
HYR  38  24  35   4 /  10  60 100 100
ASX  39  25  33   9 /  10  60 100 100

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
     AFTERNOON FOR CARLTON/SOUTHERN ST. LOUIS-NORTHERN
     COOK/NORTHERN LAKE-PINE-SOUTHERN COOK/LAKESHORE-SOUTHERN
     LAKE/LAKESHORE.

     WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
     MORNING FOR CENTRAL ST. LOUIS-CROW WING-KOOCHICHING-
     NORTHERN AITKIN-NORTHERN CASS-NORTHERN ITASCA-NORTHERN ST.
     LOUIS-SOUTHERN AITKIN-SOUTHERN CASS-SOUTHERN ITASCA.

WI...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
     AFTERNOON FOR ASHLAND-BAYFIELD-BURNETT-DOUGLAS-IRON-PRICE-
     SAWYER-WASHBURN.

CANNON/DONOFRIO
Hazardous weather outlook, Mar 9, 4:14 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
514 AM CDT MON MAR 9 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
514 AM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD ACROSS THE BORDERLAND AND RAINY LAKE AREA TODAY
AS A COLD FRONT PUSHES INTO THE FAR NORTHERN PART OF THE REGION.
ACCUMULATIONS OF 2 TO 5 INCHES ARE POSSIBLE NORTH AND WEST OF A
CASS LAKE TO CRANE LAKE LINE.

LIGHT SNOW AND SOME FREEZING DRIZZLE IS POSSIBLE TONIGHT ACROSS
MOST OF NORTHEAST MINNESOTA. ALTHOUGH ACCUMULATIONS ARE NOT
EXPECTED TO BE SIGNIFICANT...SOME ICY PATCHES MAY DEVELOP ON
UNTREATED ROADS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MAJOR WINTER STORM SYSTEM WILL MOVE FROM THE PLAINS INTO THE
GREAT LAKES TUESDAY AND WEDNESDAY.

THE SNOW MAY BE MIXED WITH FREEZING DRIZZLE INITIALLY TUESDAY
MORNING...BUT WILL QUICKLY TRANSFORM INTO VERY HEAVY...AND
WIDESPREAD...SNOWFALL BY TUESDAY AFTERNOON. THIS SYSTEM HAS THE
POTENTIAL TO PRODUCE A SIGNIFICANT IMPACT ON RESIDENTS OF THE
NORTHLAND. THE COMBINATION OF HEAVY SNOW AND STRONG WINDS MAY
RESULT IN PERIODS OF BLIZZARD-LIKE CONDITIONS. TRAVEL MAY BECOME
DIFFICULT TO IMPOSSIBLE BY LATE TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL SPOTTERS ARE REMINDED TO REPORT THEIR SNOWFALL TO THE
NATIONAL WEATHER SERVICE BY PHONE OR E-SPOTTER.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Koochiching

When
March 9, 9:00 AM CST to March 11, 3:00 AM CST
Where
Koochiching forecast zone
Reported by
Official NWS Observations
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Winter Storm, Northern St. Louis

When
March 9, 10:00 AM CST to March 11, 3:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Winter Storm, Crow Wing

When
March 10, 11:00 AM CST to 10:00 PM CST
Where
Crow Wing forecast zone
Reported by
Trained Spotter
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Winter Storm, Northern Cass

When
March 10, 12:00 PM CST to 11:00 PM CST
Where
Northern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Winter Storm, Southern Cass

When
March 10, 12:00 PM CST to 10:00 PM CST
Where
Southern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Winter Storm, Southern Cook

When
March 10, 12:00 PM CST to March 11, 3:00 AM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Winter Storm, Central St. Louis

When
March 10, 1:00 PM CST to March 11, 3:00 AM CST
Where
Central St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Winter Storm, Northern Aitkin

When
March 10, 1:00 PM CST to March 11, 12:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Winter Storm, Northern Itasca

When
March 10, 1:00 PM CST to March 11, 3:00 AM CST
Where
Northern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Winter Storm, Southern Aitkin

When
March 10, 1:00 PM CST to March 11, 12:00 AM CST
Where
Southern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Winter Storm, Southern Itasca

When
March 10, 1:00 PM CST to March 11, 3:00 AM CST
Where
Southern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Winter Storm, Southern St. Louis / Carlton

When
March 10, 1:00 PM CST to March 11, 3:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Official NWS Observations
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Winter Storm, Southern Lake

When
March 10, 2:00 PM CST to March 11, 3:00 AM CST
Where
Southern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Winter Storm, Northern Cook / Northern Lake

When
March 10, 3:00 PM CST to March 11, 3:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158094, 158099, 158092, 158096, 158101, 158102, 158090, 158095, 158098, 158100, 158103, 158105, 158104, 158097.